Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 7, NWS Flagstaff, AZ

July 10, 2008Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 10, 2008, 4:49 PM MST for Yavapai County, Arizona. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2008, 4:49 PM MST (23:49 UTC)
Expired
Jul 10, 2008, 6:45 PM MST
In force
116 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 112 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2008-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2008-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
493 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1815 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 102350
FFWFGZ
AZC025-110145-
/O.NEW.KFGZ.FF.W.0007.080710T2349Z-080711T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
449 PM MST THU JUL 10 2008

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 645 PM MST

* AT 445 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE LANE 2 BURN AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CROWN KING
  AND THE AREA COVERED BY THE LANE 2 BURN. 

THE HEAVY RAINS WILL LIKELY TRIGGER LIFE-THREATENING 
ROCKSLIDES...MUDSLIDES...AND DEBRIS FLOWS NEAR THE LANE 2 FIRE 
BURN...AS WELL AS FLOODING OF CREEKS...ROADS...AND NORMALLY DRY 
WASHES THAT FEED INTO POLAND CREEK. DO NOT ATTEMPT TO DRIVE THROUGH 
THIS AREA UNTIL THE THREAT HAS DIMINISHED.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3416 11235 3420 11235 3423 11229 3418 11226
      3414 11232

$$
TC
2 follow-up statements
000 
WGUS75 KFGZ 110048
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
540 PM MST THU JUL 10 2008

AZC025-110145-
/O.CON.KFGZ.FF.W.0007.000000T0000Z-080711T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
540 PM MST THU JUL 10 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST FOR SOUTH
CENTRAL YAVAPAI COUNTY...

AT 536 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE LANE 2 
BURN AREA. THIS IS A DANGEROUS FLOOD SITUATION...ESPECIALLY SINCE SO 
MUCH RAIN HAS OCCURRED OVER THIS AREA. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CROWN KING 
AND THE AREA COVERED BY THE LANE 2 BURN.

RADAR ESTIMATES THAT RAINFALL OVER THE BURN AREA RANGES FROM 1 TO 3 
INCHES. THESE RAINFALL AMOUNTS ARE LIKELY CAUSING SERIOUS FLASH 
FLOODING AND DEBRIS FLOW PROBLEMS...ESPECIALLY DOWN POLAND CREEK AND 
WASHES THAT FEED INTO POLAND CREEK FROM THE LANE 2 BURN AREA. 

ADDITIONAL RAINFALL AMOUNTS OF 0.5 INCHES ARE POSSIBLE IN THE WARNED 
AREA THROUGH 645 PM MST.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3416 11235 3420 11235 3423 11229 3418 11226
      3414 11232
$$
TC
000 
WGUS75 KFGZ 110146
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
642 PM MST THU JUL 10 2008

AZC025-110152-
/O.EXP.KFGZ.FF.W.0007.000000T0000Z-080711T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
642 PM MST THU JUL 10 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 645 PM MST FOR SOUTH 
CENTRAL YAVAPAI COUNTY OVER THE LANE 2 BURN AREA THIS INCLUDES THE 
COMMUNITY OF CROWN KING...

THE FLASH FLOOD WARNING THAT WAS IN EFFECT OVER THE LANE 2 BURN AREA 
EXPIRES AT 645 PM MST. DOPPLER RADAR INDICATES THAT THE HEAVY 
PRECIPITATION HAS MOVED SOUTH OF THIS AREA. STREAMS WITHIN THE BURN 
AREA WILL CONTINUE TO FLOW AT ELEVATED LEVELS THROUGH 900 PM 
MST...AND SLOWLY RECEDE THROUGH THE REMAINDER OF THE EVENING. 

LAT...LON 3416 11235 3420 11235 3423 11229 3418 11226
      3414 11232

$$
TC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 2:30 PM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 10, 2:30 PM MST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST THU JUL 10 2008

.SYNOPSIS...SOUTHEAST FLOW WILL RETURN OVER THE NEXT FEW
DAYS...ALLOWING FOR INCREASING MOISTURE ACROSS NORTHERN ARIZONA.
SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD ACROSS THE
AREA THROUGH THE WEEKEND.

&&

.DISCUSSION...HIGH PRESSURE IN THE MID TO UPPER LEVEL WAS LOCATED
ACROSS THE SOUTHERN HALF OF THE UNITED STATES DURING THE AFTERNOON.
OVER THE NEXT 24 HOURS DEEP MOISTURE WILL CONTINUE TO SLOWLY MOVE
NORTHWARD ACROSS ARIZONA. FOR THE REST OF TODAY AND THIS
EVENING...EXTREMELY DEEP MOISTURE WILL BE LOCATED OVER SOUTHERN
YAVAPAI COUNTY AND PORTIONS OF GILA COUNTY. ANY STORMS THAT FORM
SOUTH OF A LINE EXTENDING THROUGH PRESCOTT AND PAYSON WILL BE
CAPABLE OF PRODUCING EXCEEDINGLY HEAVY RAIN WITH THE POTENTIAL FOR
FLASH FLOODING.

FROM FRIDAY INTO EARLY NEXT WEEK...HIGH PRESSURE IN THE MID TO
UPPER LEVELS WILL BECOME ESTABLISHED OVER THE FOUR CORNERS AREA AND
NEW MEXICO. THIS WILL OPEN THE DOOR FOR DEEP MONSOON MOISTURE TO
MOVE ACROSS ALL OF NORTHERN ARIZONA. THE MAIN MESSAGE IS THAT THERE
WILL BE A GOOD CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING
ACROSS ALL OF NORTHERN ARIZONA INTO EARLY NEXT WEEK.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCATTERED THUNDERSTORMS ARE
EXPECTED THROUGH ABOUT 02Z...ESPECIALLY ACROSS YAVAPAI COUNTY.
OTHERWISE...A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH THE NIGHT...BEFORE BECOMING MORE WIDESPREAD AFTER
18Z FRIDAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF
DAYS 1 AND 2.

SUNDAY THROUGH TUESDAY...A MOIST AIRMASS WILL BE IN PLACE THROUGH
THE PERIOD RESULTING IN DAILY SHOWERS AND THUNDERSTORMS THROUGHOUT
NORTHERN ARIZONA. NO FIRE WEATHER CONCERNS ARE EXPECTED.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.............MCCOLLUM
AVIATION/FIRE WX...KD

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Jul 10, 11:20 AM MST, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1120 AM MST THU JUL 10 2008

AZZ004>018-037>040-110015-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1120 AM MST THU JUL 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

MOISTURE WILL CONTINUE TO MOVE NORTHWARD ACROSS ARIZONA. EXPECT
ISOLATED SEVERE THUNDERSTORMS DURING THE AFTERNOON ACROSS THE
LITTLE COLORADO RIVER VALLEY SOUTHWARD INTO YAVAPAI AND NORTHERN
GILA COUNTIES. COMMUNITIES UNDER THE POTENTIAL FOR SEVERE
THUNDERSTORMS THIS AFTERNOON INCLUDE WINSLOW...LEUPP...HOLBROOK
FLAGSTAFF...PRESCOTT...PAYSON AND SEDONA. THE MAIN THREAT FROM
STORMS TODAY WILL BE LOCAL WIND GUSTS TO 70 MPH AT LOWER
ELEVATIONS AND PENNY SIZE HAIL. IN ADDITION...SOUTH OF A PRESCOTT
TO PAYSON LINE...MOISTURE VALUES ARE EXTREMELY HIGH WITH AN
ELEVATED POTENTIAL FOR FLASH FLOODING. THE FLASH FLOOD THREAT
COULD LAST INTO THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE MONSOON WILL BE IN FULL SWING FOR MUCH OF THE PERIOD WITH A
CHANCE OF SHOWERS AND THUNDERSTORM EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:12 PM MSTSevere Thunderstorm WarningFGZYavapai33 min
Jul 10, 2:26 PM MSTSevere Thunderstorm WarningFGZYavapai34 min
Jul 10, 2:48 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 10, 3:26 PM MSTSevere Thunderstorm WarningFGZYavapai34 min
Jul 10, 3:50 PM MSTFlash Flood WarningFGZYavapai115 min
Jul 10, 3:55 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 10, 4:08 PM MSTSevere Thunderstorm WarningFGZYavapai37 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.